Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 412, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 4, 2009, 4:17 PM CDT for Elmore County, Montgomery County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2009, 4:17 PM CDT (21:17 UTC)
- Expired
- Aug 4, 2009, 4:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:35 PM CDT | TSTM WND DMG | 2 S Wetumpka, AL | NUMEROUS TREES AND POWER LINES DOWN. ROOF DAMAGE TO 1 HOUSE. |
| Aug 4, 4:35 PM CDT | HAIL 0.5 | S Wetumpka, AL | ALONG US231 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2755 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 042117 SVRBMX ALC051-101-042145- /O.NEW.KBMX.SV.W.0412.090804T2117Z-090804T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 PM CDT TUE AUG 4 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ELMORE COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF WETUMPKA... NORTH CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA... * UNTIL 445 PM CDT * AT 416 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WETUMPKA ..AND MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE RIDGE...DEXTER...SANTUCK...KENT...EMERALD MOUNTAIN AND ECLECTIC PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3263 8593 3237 8605 3243 8638 3266 8626 TIME...MOT...LOC 2117Z 281DEG 9KT 3256 8622 $$
1 follow-up statement
000 WWUS54 KBMX 042131 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 431 PM CDT TUE AUG 4 2009 ALC051-101-042145- /O.CON.KBMX.SV.W.0412.000000T0000Z-090804T2145Z/ MONTGOMERY AL-ELMORE AL- 431 PM CDT TUE AUG 4 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL ELMORE AND NORTH CENTRAL MONTGOMERY COUNTIES... AT 431 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BLUE RIDGE... OR NEAR WETUMPKA...MOVING EAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALLSBORO...WARE...TALLAPOOSA RIVER WATER PLANT...SANTUCK...KENT... EMERALD MOUNTAIN...ECLECTIC...DEXTER AND CLAUD TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3265 8625 3263 8593 3237 8605 3243 8638 TIME...MOT...LOC 2131Z 281DEG 9KT 3251 8623 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:11 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 4, 3:11 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CDT TUE AUG 4 2009 .DISCUSSION... DREADED NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE AT LEAST THROUGH THE END OF THE WEEK. BY NOW...WE SHOULD ALL KNOW WHAT THAT MEANS...FORECAST UNCERTAINTY. AT ANY GIVEN TIME DURING THIS TIME FRAME...WE CAN GET THESE SHORT WAVES TO DEVELOP AN MCS. WHERE THESE SYSTEMS GO CAN VARY DEPENDING ON MANY DIFFERENT CONDITIONS WHICH ARE NOT HANDLE WELL BY COMPUTER MODELS. HENCE...THEY ARE QUITE DIFFICULT TO PREDICT...ESPECIALLY THE FARTHER OUT IN TIME WE LOOK. FOR TONIGHT...WELL HAVE TO WATCH HOW AN MCS CURRENTLY LOCATED IN MISSOURI WILL BEHAVE AS THIS SYSTEM COULD APPROACH OUR NORTHERN ZONES LATER TONIGHT. DEPENDING HOW THIS SYSTEM ACTS TONIGHT...IT WILL HAVE BIG IMPACT OF WEDNESDAY WEATHER. THIS MCS COULD RE-FIRE UP AGAIN ON WEDNESDAY ACROSS CENTRAL ALABAMA. THERE ARE MANY VARIABLES THAT WILL DICTATE HOW WE WILL BE IMPACTED IN OUR AREA. THESE ALL DEPEND ON HOW FAST THE SYSTEM WILL MOVE THROUGH TONIGHT. BASED THE FORECAST UNDER THE ASSUMPTION THAT THE MCS WILL DIE OFF ACROSS TENNESSEE TONIGHT. THIS SOLUTION WILL PUT THE SYSTEM ACROSS NORTHERN ALABAMA DURING WEDNESDAY MORNING JUST IN TIME FOR THE DAYTIME HEATING TO HELP GET THINGS GOING. THURSDAY AND FRIDAY...IT WILL BE A QUESTION MARK. MODELS CONTINUE TO INDICATE AT THE POSSIBILITY OF MORE MCS SYSTEMS. THE LATEST MODEL RUNS ARE INDICATING THAT THESE DISTURBANCES WILL REMAIN WELL TO OUR NORTH...BUT WELL WAIT AND SEE. THE REASON BEING IS THAT MODELS ARE BUILDING THE RIDGE INTO CENTRAL ALABAMA IN PREPARATION OF THE UPPER HIGH TO SHIFT TO OUR EAST. AS WE HEAD INTO THE WEEKEND...WILL SHIFT TO THE MORE TYPICAL AFTERNOON SUMMER THUNDERSTORMS. IF THE GFS AND ECMWF ARE CORRECT...THEN MUCH OF THE WEEKEND AND NEXT WEEK WILL BE MUCH DRIER AND WARMER AS 598 500MB HEIGHT WILL BE IN PLACE. EXPECT FOR TEMPERATURES TO BE WARMER THAN NORMAL DURING THIS TIME PERIOD. 10/ARM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 93 69 90 67 / 20 50 40 20 20 ANNISTON 70 95 70 91 70 / 10 50 50 20 20 BIRMINGHAM 72 93 73 91 71 / 10 30 40 20 20 TUSCALOOSA 72 97 71 95 69 / 10 30 40 20 10 CALERA 72 95 71 92 71 / 10 30 50 20 20 AUBURN 70 92 71 90 71 / 10 30 40 20 20 MONTGOMERY 73 95 72 93 73 / 10 30 50 30 20 TROY 72 92 71 91 71 / 10 30 30 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 4, 1:08 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT TUE AUG 4 2009 ALZ011>015-017>050-051830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 108 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ALTHOUGH THUNDERSTORM DEVELOPMENT IS EXPECTED TO REMAIN ISOLATED THIS AFTERNOON...ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS. THE STORMS WILL REACH THEIR PEAK INTENSITY AND COVERAGE BETWEEN THE HOURS OF 2 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A COUPLE OF UPPER LEVEL DISTURBANCES TRACK INTO NORTHERN ALABAMA. GUSTY WINDS OF 45 MPH WILL BE THE MAIN THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 61
In the hours before
Special weather statement, Aug 4, 2:09 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 209 PM CDT TUE AUG 4 2009 ALZ019-041945- CALHOUN- 209 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN COUNTY UNTIL 245 PM CDT... AT 208 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SAKS...MOVING EAST AT 5 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OHATCHEE. SAKS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 2:17 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 217 PM CDT TUE AUG 4 2009 ALZ027-028-041945- CLAY-TALLADEGA- 217 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND TALLADEGA COUNTIES UNTIL 245 PM CDT... AT 215 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SYCAMORE...OR 8 MILES NORTHEAST OF SYLACAUGA... MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WINTERBORO. SYCAMORE. WOODSTOCK. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 2:34 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 234 PM CDT TUE AUG 4 2009 ALZ040-042000- DALLAS- 234 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ALERT FOR DALLAS COUNTY UNTIL 300 PM CDT... AT 233 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FIVE POINTS...OR 14 MILES NORTHEAST OF CAMDEN...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FIVE POINTS. TILDEN. DALLAS LAKE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 3:14 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT TUE AUG 4 2009 ALZ028-029-042045- CLAY-RANDOLPH- 314 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND RANDOLPH COUNTIES UNTIL 345 PM CDT... AT 314 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF GOLDVILLE...OR 9 MILES SOUTHEAST OF ASHLAND...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MELLOW VALLEY. MOTLEY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 3:41 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 PM CDT TUE AUG 4 2009 ALZ021-042115- CLEBURNE- 341 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ALERT FOR CLEBURNE COUNTY UNTIL 415 PM CDT... AT 340 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MARS HILLS...OR 10 MILES EAST OF PIEDMONT...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAK LEVEL. MARS HILLS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 4:08 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 408 PM CDT TUE AUG 4 2009 ALZ043-042145- ELMORE- 408 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ALERT FOR ELMORE COUNTY UNTIL 445 PM CDT... AT 408 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WETUMPKA...MOVING EAST AT 10 MPH. MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:19 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.